Alert archive / Texas / Flash Flood Watches in 2017
Flash Flood Watch 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood watch at Sep 24, 2017, 4:27 AM CDT for Pecos County, Terrell County, Texas. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2017, 4:27 AM CDT (09:27 UTC)
- Expired
- Sep 24, 2017, 3:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Midland/Odessa, TX
- Flood severity
- None
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 161 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
652 WGUS64 KMAF 240927 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Midland/Odessa TX 427 AM CDT Sun Sep 24 2017 ...Flash Flood Watch in effect until 3 PM CDT for Big Bend Area and Pecos and Terrell counties of west Texas... ...Flash Flood Watch cancelled for southeast New Mexico and western sections of west Texas.... .A strong upper level low pressure system centered over southern Utah will remain nearly stationary today. Southwesterly flow aloft ahead of it will allow another disturbance to track across the Big Bend and lower Trans Pecos Region today, initiating another round of thunderstorms. The combination of the disturbance along with good low and mid level moisture will create the potential for heavy rain...especially with slow moving or training storms...therefore a Flash Flood Watch has been issued. This watch may be extended in time or expanded in coverage. NMZ027>029-033-034-TXZ045-050-057>060-067-074-079-080-258-241030- /O.CAN.KMAF.FF.A.0004.000000T0000Z-170924T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Andrews-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ward- Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau- Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Andrews, Van Horn, Pecos, Mentone, Kermit, Monahans, Alpine, Fort Davis, Presidio, Marfa, Guadalupe Mountains NP, and Pine Springs 427 AM CDT Sun Sep 24 2017 /327 AM MDT Sun Sep 24 2017/ ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast New Mexico and west Texas has been cancelled. Heavy rainfall is no longer expected to develop through this afternoon. $$ TXZ075-081-082-242000- /O.NEW.KMAF.FF.A.0005.170924T0927Z-170924T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pecos-Big Bend Area-Terrell- Including the cities of Fort Stockton, Big Bend NP, Marathon, Dryden, and Sanderson 427 AM CDT Sun Sep 24 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON... The National Weather Service in Midland/Odessa has issued a * Flash Flood Watch for a portion of southwest Texas, including the following areas, Big Bend Area, Pecos, and Terrell. * Until 3 PM CDT this afternoon. * Heavy rainfall enhanced by terrain will result in the threat of flash flooding of arroyos and small streams. Urban flash flooding will also be possible within cities and towns. * Dont drive into areas where water covers the road. The water may be deeper than it appears and less than a foot of rushing water can float many vehicles. If you encounter water flowing across a roadway, turn around, don't drown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 24, 4:05 AM CDT, 22 minutes earlier.
Area forecast discussion, Sep 24, 4:05 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
405 AM CDT Sun Sep 24 2017
.DISCUSSION...
Current radar indicating convection is decreasing in intensity and
areal coverage from the western and central Permian Basin southwest
to the Davis Mountains. Guidance continues to weaken and push this
activity eastward early this morning as the boundary layer
continues to cool. Activity is expected to increase in intensity
and areal coverage again later this morning and this afternoon
across the lower Trans Pecos Region and Big Bend as another wave
in the southwest flow aloft tracks up from Mexico and interacts
with daytime heating and the topography. Will go ahead and cancel
the current Flash Flood Watch a little early but will issue a new
one for Pecos, Terrell, and Brewster counties until 3 pm cdt. The
day shift can then decide what they want to do with the watch for
their package.
Beyond today unsettled weather is expected to continue through the
work week due to a large and nearly stalled upper level low pressure
system residing across the western states. Deep southwesterly
flow aloft ahead of this upper system will allow periodic disturbances
and tropical moisture to translate into west Texas from Mexico resulting
in high precipitation chances. In addition a slow moving cold
front will interact with the aforementioned features and enhance
precipitation intensity, especially across west Texas Monday night
through Wednesday. Heavy rainfall and flash flooding will be
possible for several days this week.
Temperatures will cool to well below normal values by Tuesday as
the cold front moves through.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 83 69 80 65 / 40 60 70 70
Carlsbad 84 64 82 61 / 20 30 50 50
Dryden 86 71 82 69 / 60 60 70 60
Fort Stockton 82 68 82 65 / 60 50 60 40
Guadalupe Pass 77 60 77 58 / 10 30 50 30
Hobbs 79 64 77 59 / 30 40 60 60
Marfa 79 60 78 57 / 50 40 60 40
Midland Intl Airport 82 68 80 65 / 50 60 70 60
Odessa 82 68 80 64 / 50 60 60 60
Wink 85 68 83 65 / 40 40 50 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch until 3 PM CDT this afternoon for Big Bend
Area-Pecos-Terrell.
&&
72/12Hazardous weather outlook, Sep 24, 3:58 AM CDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 358 AM CDT Sun Sep 24 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-250900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 358 AM CDT Sun Sep 24 2017 /258 AM MDT Sun Sep 24 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Thunderstorms will be likely across the region today... especially across the Big Bend and Lower Trans Pecos. Heavy rainfall will be the main concern with these storms and a Flash Flood Watch is in effect today for Brewster... Pecos... and Terrell counties. A few strong storms will also be possible. Storms will be likely again tonight especially across the Eastern Permian Basin and Lower Trans Pecos. Locally heavy rain will be the main concern. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Chances of thunderstorms capable of producing flash flooding from locally heavy rainfall will increase into next week across all of West Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:06 PM CDT | Areal Flood Advisory | MAF | Reeves, Ward | 3 hr |
| Sep 23, 7:30 PM CDT | Special Weather Statement | MAF | Ward | 30 min |
| Sep 23, 7:38 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Ward, Winkler | 67 min |
| Sep 23, 7:40 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Ward, Winkler | 2 hr |
| Sep 23, 7:47 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves | 118 min |
| Sep 23, 8:03 PM CDT | Special Weather Statement | MAF | Culberson | 27 min |
| Sep 23, 8:21 PM CDT | Areal Flood Advisory | MAF | Culberson, Reeves | 3 hr |
| Sep 23, 8:40 PM CDT | Special Weather Statement | MAF | Reeves | 35 min |
| Sep 23, 8:58 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 62 min |
| Sep 23, 9:20 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves | 115 min |
| Sep 23, 9:57 PM CDT | Areal Flood Advisory | MAF | Loving | 3 hr |
| Sep 23, 10:02 PM CDT | Special Weather Statement | MAF | Loving | 28 min |
| Sep 23, 10:23 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis, Reeves | 2 hr |
| Sep 23, 10:58 PM CDT | Areal Flood Advisory | MAF | Loving, Ward, Winkler | 2 hr |
| Sep 23, 11:55 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Gaines, Winkler | 2 hr |
| Sep 24, 12:33 AM CDT | Areal Flood Advisory | MAF | Ector, Winkler | 117 min |
| Sep 24, 1:50 AM CDT | Areal Flood Advisory | MAF | Dawson, Martin | 115 min |
| Sep 24, 2:07 AM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Gaines, Winkler | 3 hr |
| Sep 24, 3:04 AM CDT | Areal Flood Advisory | MAF | Dawson | 116 min |
| Sep 24, 3:25 AM CDT | Areal Flood Advisory | MAF | Ector | 2 hr |
| Sep 24, 4:11 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Sep 24, 4:21 AM CDT | Areal Flood Advisory | MAF | Midland | 114 min |
| Sep 24, 4:37 AM CDT | Areal Flood Advisory | MAF | Martin | 113 min |
| Sep 24, 5:13 AM CDT | Flash Flood Warning | MAF | Midland | 2 hr |
| Sep 24, 5:50 AM CDT | Areal Flood Advisory | MAF | Borden | 115 min |
| Sep 24, 2:19 PM CDT | River Flood Warning | MAF | Brewster | 41 hr |
| Sep 24, 3:45 PM CDT | Flash Flood Watch | MAF | Pecos, Terrell | 13 hr |
Nearby
Flash Flood Watches in Texas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.